Advertisement

KPZ equation, its renormalization and invariant measures

  • Tadahisa FunakiEmail author
  • Jeremy Quastel
Article

Abstract

The Kardar–Parisi–Zhang (KPZ) equation is a stochastic partial differential equation which is ill-posed because of the inconsistency between the nonlinearity and the roughness of the forcing noise. However, its Cole–Hopf solution, defined as the logarithm of the solution of the linear stochastic heat equation (SHE) with a multiplicative noise, is a mathematically well-defined object. In fact, Hairer (Ann Math 178:559–694, 2013) has recently proved that the solution of SHE can actually be derived through the Cole–Hopf transform of the solution of the KPZ equation with a suitable renormalization under periodic boundary conditions. This transformation is unfortunately not well adapted to studying the invariant measures of these Markov processes. The present paper introduces a different type of regularization for the KPZ equation on the whole line \({\mathbb {R}}\) or under periodic boundary conditions, which is appropriate from the viewpoint of studying the invariant measures. The Cole–Hopf transform applied to this equation leads to an SHE with a smeared noise having an extra complicated nonlinear term. Under time average and in the stationary regime, it is shown that this term can be replaced by a simple linear term, so that the limit equation is the linear SHE with an extra linear term with coefficient \(\tfrac{1}{24}\). The methods are essentially stochastic analytic: The Wiener–Itô expansion and a similar method for establishing the Boltzmann–Gibbs principle are used. As a result, it is shown that the distribution of a two-sided geometric Brownian motion with a height shift given by Lebesgue measure is invariant under the evolution determined by the SHE on \({\mathbb {R}}\).

Keywords

Invariant measure Stochastic partial differential equation KPZ equation Cole–Hopf transform 

Mathematics Subject Classification

60H15 82C28 

Notes

Acknowledgments

The authors thank Makiko Sasada for pointing out a simple proof of (3.32). T. Funaki was supported in part by the JSPS Grants (A) 22244007, (B) 26287014 and 26610019. J. Quastel was supported by Natural Sciences and Engineering Research Council of Canada, a Killam Fellowship, and the Institute for Advanced Study.

References

  1. 1.
    Adams, R.A.: Sobolev Spaces. Academic Press, New York (1975)zbMATHGoogle Scholar
  2. 2.
    Agoritsas, E., Lecomte, V., Giamarchi, T.: Static fluctuations of a thick one-dimensional interface in the 1+1 directed polymer formulation. Phys. Rev. E. 87, 042406 (2013)CrossRefGoogle Scholar
  3. 3.
    Agoritsas, E., Lecomte, V., Giamarchi, T.: Static fluctuations of a thick one-dimensional interface in the 1+1 directed polymer formulation: numerical study. Phys. Rev. E. 87, 062405 (2013)CrossRefGoogle Scholar
  4. 4.
    Bertini, L., Cancrini, N.: The stochastic heat equation: Feynman–Kac formula and intermittence. J. Stat. Phys. 78, 1377–1401 (1997)CrossRefMathSciNetGoogle Scholar
  5. 5.
    Bertini, L., Giacomin, G.: Stochastic Burgers and KPZ equations from particle systems. Commun. Math. Phys. 183, 571–607 (1995)CrossRefMathSciNetGoogle Scholar
  6. 6.
    Borodin, A., Corwin, I., Ferrari, P.: Free energy fluctuations for directed polymers in random media in 1 + 1 dimension. Commun. Pure Appl. Math. 67, 1129–1214 (2014)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Corwin, I.: The Kardar–Parisi–Zhang equation and universality class. Random Matrices 1, 1130001 (2012)CrossRefMathSciNetGoogle Scholar
  8. 8.
    Da Prato, G., Debussche, A., Tubaro, L.: A modified Kardar–Parisi–Zhang model. Electron. Commun. Probab. 12, 442–453 (2007)CrossRefzbMATHGoogle Scholar
  9. 9.
    Da Prato, G., Zabczyk, J.: Stochastic Equations in Infinite Dimensions. Encyclopedia of Mathematics and its Applications, vol. 44. Cambridge University Press, Cambridge (1992). xviii+454 ppCrossRefzbMATHGoogle Scholar
  10. 10.
    Echeverria, P.: A criterion for invariant measures of Markov processes. Z. Wahrsch. Verw. Gebiete 61, 1–16 (1982)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Funaki, T.: Regularity properties for stochastic partial differential equations of parabolic type. Osaka J. Math. 28, 495–516 (1991)zbMATHMathSciNetGoogle Scholar
  12. 12.
    Funaki, T.: A stochastic partial differential equation with values in a manifold. J. Funct. Anal. 109, 257–288 (1992)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Funaki, T.: The scaling limit for a stochastic PDE and the separation of phases. Probab. Theory Relat. Fields 102, 221–288 (1995)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Funaki, T.: Infinitesimal invariance for the coupled KPZ equations, to appear in Memoriam Marc Yor—Séminaire de Probabilités XLVII, Lect. Notes Math. vol. 2137, Springer, Berlin (2015)Google Scholar
  15. 15.
    Funaki, T., Spohn, H.: Motion by mean curvature from the Ginzburg–Landau \(\nabla \phi \) interface model. Commun. Math. Phys. 185, 1–36 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Hairer, M.: Solving the KPZ equation. Ann. Math. 178, 559–664 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Hohenberg, P.C., Halperin, B.I.: Theory of dynamic critical phenomena. Rev. Mod. Phys. 49, 435–475 (1977)CrossRefGoogle Scholar
  18. 18.
    Karatzas, I., Shreve, S.E.: Brownian Motion and Stochastic Calculus, 2nd edn. Springer, New York (1991)zbMATHGoogle Scholar
  19. 19.
    Kipnis, C., Landim, C.: Scaling Limits of Interacting Particle Systems. Springer, New York (1999)CrossRefzbMATHGoogle Scholar
  20. 20.
    Komorowski, T., Landim, C., Olla, S.: Fluctuations in Markov Processes: Time Symmetry and Martingale Approximation. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  21. 21.
    Krylov, N.V., Rozovskii, B.L.: Stochastic evolution equations, J. Soviet Math., 16, 1233–1277 (1981), translated from Current Problems in Math., 14(Russian), 71–147 (1979)Google Scholar
  22. 22.
    Major, P.: Multiple Wiener-Itô Integrals, with Applications to Limit Theorems. Lecture Notes in Mathematics, vol. 849. Springer, Berlin (1981)zbMATHGoogle Scholar
  23. 23.
    Mueller, C.: On the support of solutions to the heat equation with noise. Int. J. Probab. Stoch. Process. 37, 225–245 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Sasamoto, T., Spohn, H.: Superdiffusivity of the 1D lattice Kardar–Parisi–Zhang equation. J. Stat. Phys. 137, 917–935 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Shiga, T.: Two contrasting properties of solutions for one-dimensional stochastic partial differential equations. Can. J. Math. 46, 415–437 (1994)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Graduate School of Mathematical SciencesThe University of TokyoKomabaJapan
  2. 2.Department of MathematicsUniversity of TorontoTorontoCanada

Personalised recommendations